Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 66, NWS Newport/Morehead City, NC

August 4, 1997Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 4, 1997, 5:44 PM EDT for Washington County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 5:44 PM EDT (21:44 UTC)
Expired
Aug 4, 1997, 6:30 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Washington County, NC

The radar

The Morehead City radar (KMHX), 121 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS01 KMHX 042145 RRA
SVRMHX
NCC187-042230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
544 PM EDT MON AUG 4 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...WASHINGTON COUNTY
 
AT 5:40 PM DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM JUST WEST OF
PLYMOUTH MOVING EAST AT 20 MPH. IT WILL BE NEAR PLYMOUTH BY 5:55 PM AND
ROPER BY 6:10 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:32 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 2:32 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
232 PM EDT MON AUG 4 1997

RDU: BST CHC POPS(40/50) THRU MIDNGT THEN PC N TUE...MOCLDY S/CNTRL CST/
SRN BANKS W/ LINGERING SHRA CHC. CONT MR CLDNS CST AGAIN TUE NGT OTRW
MNLY CLR/PC INTO WED. FWC TEMP GUID GNRLY LOOKS OK.

CWF: APRS CRNT FCST ON TRACK TNGT/TUE AS SWLY GRAD BEGINS TO INCRS THIS EVE
WELL AHD OF APCHG PREFRNTL BNDRY...BCMG W/NW LT ONCE TSRA MOVS BY AND ACTUAL
CD FRNT APCHS. SHUD SEE ALL BCM N/NE DURING TUE W/ FRNT SAGGING OFFSHR BUT
GIVEN TIMING OF PASSAGE DURING HEATING SE WL GO SLWR W/ WSHFT SRN WTRS THAN
GUID INDCTS. W/ PTNL FOR WK WVS TO RIDE OFF THE SE CST TUE NGT/WED APRS
BLYR GUID LKLY UNDRDN S PER COOL NE TRAJ OVR WRM WTR SIM TO LAST FROPA. AT
THIS PT PLAN TO GO A CAT ABV GUID MST SPOTS BUT BLO SCA W/ SEAS 4-5 FT.

DISC: RADAR SHWG PREFRNTL SQLN ADVNCG SEWD TWD THE NC/VA LN ATTM. INSTAB/
CAPE FLDS INDCT BST JUICE ACRS THE CSTL PLNS AND XPCT BST INIT ACTION THERE
AS OUTFLW PUSHES INTO HI DWPT/THETA FLDS. ACTIVITY SHUD WRK INTO THE CSTL
CTYS THRU THE EVE BEFORE WKNG ONCE REACHING RESULTANT FETCH AND SHFTG OFF
THE S CST AFTR DARK. SVR PTNL APRS MNLY W/ WND DAMAGE PER TAIL OF SPD MAX
ALF AND ENAHNCED THRU DRY AIR ALF OVR ERN NC. MDLS SIM W/ FRONT JUMPING
TO PREFRNTL OFFSHR TUE BEFORE STALLING. APPARENT DEEP RH TO SHFT OFF THE
SE BY TUE NGT BUT W/ TROF AXIS W...MID LVL ENERGY S PER ETA AND ONSHR TRAJ
THNK CLDNS SLW TO GO S/CNTRL CST TIL WED. BST CLRG INLND/N WHR DRIER AIR
OOZES S. NOT MUCH DIFF IN FWC/FAN THRU WED ALTHO CUB BE WRMR S TUE IF THE
FRNT SLWS A BIT.

RDU...BACK UP WITH SMC ATTM.

.MHX...NONE.
JH

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.